Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Kansas City, MO

June 28, 1999Jackson County, Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 28, 1999, 9:02 AM CDT for Jackson County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1999, 9:02 AM CDT (14:02 UTC)
Expired
Jun 28, 1999, 12:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Johnson County, KS, Wyandotte County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEAX 281405
FFWMCI
KSC091-209-MOC095-281700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 AM CDT MON JUN 28 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN KANSAS
  WYANDOTTE COUNTY IN KANSAS
  JACKSON COUNTY IN MISSOURI

* UNTIL 1200 PM CDT

* AT 902 AM CDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN 
  PRODUCING FLASH FLOODING FROM OLATHE KANSAS TO KANSAS CITY KANSAS 
  INTO THE DOWNTOWN KANSAS CITY AREA.

* ADDITIONAL HEAVY RAINFALL WILL LEAD TO RAPID RISES...AND THE THREAT
  OF FLASH FLOODING...ON THE FOLLOWING STREAMS AND CREEKS

TURKEY CREEK
BRUSH CREEK

ALTHOUGH THE HEAVY RAINS WILL BE DIMINISHING BY 10 AM...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 4:24 AM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 28, 4:24 AM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT MON JUN 28 1999

RAIN RAIN GO AWAY IS THE CHALLENGE OF THE DAY. MCS CURRENTLY MOVING
SOUTHEAST ACROSS SOUTHERN ZONES. SO FAR THERE IS NO TRAINING BEHIND
IT. SO IT LOOKS LIKE WE SIT AND WAIT TO SEE WHAT HAPPENS WITH THE
MCS OUT IN SW NEB/NW KS. THIS MCS IS LAGGING BEHINDS LAST
NITES...ALTHOUGH THERE IS CURRENTLY SOME CONVECTION DEVELOPING OUT
AHEAD OF IT. 850-300 THKNS WOULD KEEP IT MOVING ALMOST DUE EAST.
SFC FRONT IS HARD TO PICK OUT...BUT IT LOOKS TO BE STRETCHING FROM
EASTERN IA TO NW MO TO N KS. ETA PROGS DONT HAVE IT MOVING TOO MUCH
FARTHER SOUTH UNTIL 00Z. THIS ALONG WITH LLVL JET AND GOOD THETA/E
ADV MAKES TSRA CHCS GOOD AGAIN TODAY. LOOKS LIKE BY PRESS TIME CURNT
CONVECTION WILL HAVE CLEARED ALL BUT FAR SOUTHERN CWA. SO WILL PLAN
ON STARTING OUT WITH 50 POPS NORTH OF I70 TO COVER MORE DEVELOPMENT
ALONG FRONT...AND WAITING FOR MCS TO SHOW UP.

TEMPS TODAY AGAIN TRICKY. HAD A 10 DEGREE SPREAD IN THE METRO
YESTERDAY AND CAN SEE SIMILAR PROBLEMS TODAY. WILL PLAN ON FOLLOWING
A FAN/FWC COMBO AND TRIMMING A BIT OFF CURRENT FCST.

FOR TUES...CURRENT FCST LOOKS ON TRACK. THINK THE GUID TEMPS LOOK A
BIT COOL FOR GOOD SUNSHINE AT THE END OF JUNE. WILL TACK ON A CATEGORY.
WAA ALREADY GOING STRONG AGAIN IN KS BY TUES AFTERNOON. WARM FRONT
SETS UP SOUTH OF CWA...ALSO LOOKS LIKE CONVECTION COULD FIRE AHEAD
OF LLVL JET IN W KS. ALTHOUGH NO IMPRESSIVE UPPER LEVEL
FEATURES...FEEL THAT POPS ARE WARRANTED FOR ALL BUT NORTHEASTERN CWA
FOR TUES NITE.

.EAX...

KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Jun 28, 8:39 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 AM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 AM    PAOLA                     KS    60-65 MPH TSTM GUST
06/28/99   MIAMI
Local storm report, Jun 28, 8:39 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 AM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 AM    PAOLA                     KS    60-65 MPH TSTM GUST
06/28/99   MIAMI
Local storm report, Jun 28, 8:48 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 AM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    BONITA                    KS    65 MPH TSTM GUST
06/28/99   JOHNSON
Local storm report, Jun 28, 8:48 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 AM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    BONITA                    KS    65 MPH TSTM GUST
06/28/99   JOHNSON
Local storm report, Jun 28, 8:56 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 AM    2 NW PARKER               KS    WIND DAMAGE
06/28/99   LINN                            GUTTERS BLOWN OFF HOUSE,

0836 AM    DREXEL                    MO    60 MPH TSTM GUST
06/28/99   CASS                            AT 8:36 WATCHERS
                                           REPORTED 50-60MPH
                                           WINDS,

0841 AM    DREXEL                    MO    WIND DAMAGE
06/28/99   CASS                            WINDS 65 MPH. TREES
                                           DOWN, 8-16 INCH SIZED
                                           TREES.
PEA SIZED HAIL.
Local storm report, Jun 28, 8:56 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 AM    2 NW PARKER               KS    WIND DAMAGE
06/28/99   LINN                            GUTTERS BLOWN OFF HOUSE,

0836 AM    DREXEL                    MO    60 MPH TSTM GUST
06/28/99   CASS                            AT 8:36 WATCHERS
                                           REPORTED 50-60MPH
                                           WINDS,

0841 AM    DREXEL                    MO    WIND DAMAGE
06/28/99   CASS                            WINDS 65 MPH. TREES
                                           DOWN, 8-16 INCH SIZED
                                           TREES.
PEA SIZED HAIL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:10 AM CDTFlash Flood WarningEAXBates, Cass, Henry5 hr
Jun 28, 1:38 AM CDTSevere Thunderstorm WarningEAXBates52 min
Jun 28, 8:30 AM CDTSevere Thunderstorm WarningEAXBates, Cass45 min
Jun 28, 8:49 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson56 min
Jun 28, 8:54 AM CDTSevere Thunderstorm WarningEAXJackson51 min
Jun 28, 7:56 AM CDTSevere Thunderstorm WarningEAXLinn, Miami54 min

Nearby

Flash Flood Warnings in Kansas, 1999Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.